Pet Care: Immune disease kills dogDear Dr. Fox: We recently lost our beloved dog, Ginger, to immune mediated hemolytic anemia (IMHA). We are heartbroken. She was only 8 years old. We have had dogs all our lives and had never heard of this devastating disease. After researching it online, it seems that it’s fairly common and is possibly brought on by overvaccination.
By: By Dr. Michael Fox, INFORUM
Dear Dr. Fox: We recently lost our beloved dog, Ginger, to immune mediated hemolytic anemia (IMHA). We are heartbroken. She was only 8 years old.
We have had dogs all our lives and had never heard of this devastating disease. After researching it online, it seems that it’s fairly common and is possibly brought on by overvaccination.
Ginger had no symptoms except maybe panting, but it was over 100 degrees here in Texas all summer, so that seemed normal. We lost her within 24 hours. After a large dose of steroids, she never made it as far as a transfusion. We now wonder if we should bother with vaccinations should we decide to rescue another dog.
– G. & T.C., Granbury, Texas
Dear G. & T.C.: My condolences to you. I know how distressing it is to lose a beloved dog so suddenly and how helpless you feel because IMHA is usually fatal. For details on the connection between vaccinations and the genesis of autoimmune diseases in animals and humans, visit my website, www.twobitdog.com/DrFox.
An 8-year-old dog should not need booster vaccinations every year (or even every three years in most instances), except for the mandatory anti-rabies vaccination. A blood titer test can be done to determine if any core vaccinations (canine distemper, parvovirus and hepatitis) need to be repeated. Vaccinations have their place in disease prevention. I would not hesitate to vaccinate any new dog or pup following the protocol set by veterinarians with expertise in vaccinology, immunology and the risks and benefits of vaccinations. These protocols are available on my website and in my books “Dog Body, Dog Mind” and “Cat Body, Cat Mind,” published by Lyons Press.
Dear Dr. Fox: We adopted a 1-year-old male Siamese-mix cat from the SPCA six months ago. My vet diagnosed him with asthma. She put him on prednisone and prescribed Flovent to be administered with a mask to his face. Between his being a traumatized cat who runs from everything and the expense, this is not an option.
He usually coughs only once or twice per day. Is there anything else we can try? We are retired and on a fixed income. I was told that prednisone could lead to diabetes, hence the prescribing of Flovent. – E.H., Virginia Beach, Va.
Dear E.H.: Asthmatic conditions in cats call for some detective work, provided a viral and/or bacterial infection of the respiratory system has been ruled out. First, every effort should be made to identify environmental sources of allergy-inducing materials. You must also rule out fur balls, which often cause cats to cough and gag when fur is swallowed after grooming and for which most cats need no treatment.
Prescribing prednisone may alleviate symptoms but, as you state, can have harmful consequences with long-term use. Putting a mask on cats is for emergencies only and takes expert handling.
Feline veterinary specialists now associate many cases of asthma with a food allergy. Corn, soy, beef and fish can be asthma triggers.
Try your cat on my home-prepared diet (on my website) or put him on one of the better brands of cat food, like Wellness, Evo or Castor & Pollux Organix. Get rid of all artificially scented products in your cat’s environment – from cat litter to laundry detergent and room fresheners. Many cats are allergic to the volatile chemical fragrances.
FDA issues warning
Chicken jerky products from China may be associated with reports of Fanconi-like syndrome in dogs, the U.S. Food and Drug Administration has warned in the following alert:
The FDA is advising consumers who choose to feed their dogs chicken jerky products to watch their dogs closely for any or all of the following signs that may occur within hours to days of feeding the products: decreased appetite; decreased activity; vomiting; diarrhea, sometimes with blood; increased water consumption and/or increased urination. If the dog shows any of these signs, stop feeding the chicken jerky product.
Owners should consult their veterinarian if signs are severe or persist for more than 24 hours. Blood tests may indicate kidney failure (increased urea nitrogen and creatinine). Urine tests may indicate Fanconi syndrome (increased glucose).
Although most dogs appear to recover, some reports to the FDA have involved dogs that have died. To date, scientists have not been able to determine a definitive cause for the reported illnesses. FDA continues extensive chemical and microbial testing but has not identified a contaminant.
Veterinarians and consumers alike should report cases of animal illness associated with pet foods to the FDA Consumer Complaint Coordinator in their state or go to www.fda.gov/petfoodcomplaints.
Send your questions to Dr. Fox in care of The Forum, Box 2020, Fargo, ND 58107. The volume of mail received prohibits personal replies, but questions and comments of general interest will be discussed in future columns. Visit Dr. Fox’s website, www.twobitdog.com/DrFox.